Alert archive / North Dakota / Wind Chill Advisories in 2009
Wind Chill Advisory 16, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Dec 12, 2009, 8:52 PM CST for 9 counties in North Dakota. It took effect at Dec 13, 2009, 12:00 PM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2009, 8:52 PM CST (02:52 UTC)
- In effect from
- Dec 13, 2009, 12:00 PM CST
- Expired
- Dec 14, 2009, 11:42 AM CST
- In force
- 24 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Williams County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 12, 3:10 PM CST, 5 hours 42 minutes earlier.
Area forecast discussion, Dec 12, 3:10 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CST SAT DEC 12 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND WIND CHILL ADVISORIES ACROSS THE FORECAST AREA TONIGHT AND SUNDAY. A POSSIBLE WIND CHILL WARNING MIGHT BE NEEDED LATER TONIGHT IN THE NORTH. IN ADDITION...NEAR ADVISORY FORECAST SNOW AMOUNTS SUNDAY ACROSS THE SOUTHWEST AND THEN SOUTH CENTRAL SUNDAY NIGHT ALONG WITH ONGOING WIND CHILL ADVISORY COULD PROMPT THE ISSUANCE OF A WINTER WEATHER ADVISORY TO ENCOMPASS THE ENTIRE GAMBIT OF WEATHER ADVISORY ELEMENTS. BUT AT THIS TIME FEEL IT IS WISE TO DEFER THIS TO FUTURE SHIFTS AND DEAL WITH THE IMPENDING WIND CHILL ADVISORIES FOR TONIGHT/SUNDAY. FOR TONIGHT...BASED ON THE ARCTIC AIR NOW SPILLING SOUTH FROM CANADA AND INTO NORTH CENTRAL NORTH DAKOTA...ALONG WITH CURRENT APPARENT TEMPS NEAR WIND CHILL ADVISORY CRITERIA...HAVE DECIDED TO AMEND OUR CURRENT WIND CHILL ADVISORY AND BEGIN IT EARLIER. INSTEAD OF A 06Z SUNDAY VALID START TIME ACROSS CENTRAL AND NORTHERN NORTH DAKOTA WILL NOW BEGIN IT AT 00Z SUNDAY. ALSO ACROSS OUR FAR SOUTHERN COUNTIES...WILL BEGIN THAT ADVISORY AT 06Z SUNDAY. WILL POSSIBLY NEED TO UPGRADE OUR FAR NORTHERN COUNTIES TO A WIND CHILL WARNING AFTER 06Z SUNDAY AS -40F TO -48F APPARENT TEMPS DEVELOP. WILL BEGIN WITH THE WIND CHILL ADVISORY AND THEN LET THE SWING SHIFT LOOK CLOSER AT THIS AND UPGRADE IF NECESSARY LATER THIS EVENING. IT IS POSSIBLE THAT THE SOUTHERN COUNTIES MAY BE OUT OF ADVISORY CRITERIA BY AROUND 18Z SUNDAY. THIS WOULD ONLY BE FOR THE AFTERNOON HOURS...THEN APPARENT TEMPS WOULD SUGGEST ANOTHER WIND CHILL ADVISORY WOULD BE NEEDED SUNDAY NIGHT AND MONDAY. IT MIGHT BE AT THIS POINT THAT A WINTER WEATHER ADVISORY COULD BE THE RIGHT CALL IF SNOWFALL AMOUNTS ACROSS THE SOUTHWEST AND EVENTUALLY ACROSS THE SOUTH CENTRAL ALSO POSE A HAZARD. IF SO THE WIND CHILL ADVISORY COULD BE ABSORBED INTO A WINTER WEATHER ADVISORY...OR VICE VERSA. WILL NEED TO ASSESS THIS CLOSER TONIGHT/SUNDAY MORNING. FOR SUNDAY AND SUNDAY NIGHT...AN INCOMING PACIFIC SHORTWAVE NOW COMING INTO NORTHWEST CALIFORNIA WILL TRACK EAST. A SURFACE LOW PRESSURE WILL MOVE FROM SOUTHEAST WYOMING AND ACROSS THE CENTRAL PLAINS. SHOULD BE ENOUGH MOISTURE AND LIFT TO PRODUCE A COUPLE OF INCHES OF SNOW ACROSS OUR SOUTHERN COUNTIES SUNDAY THROUGH SUNDAY NIGHT. ON MONDAY...ARCTIC AIR REMAINS FIRMLY IN PLACE. ANY PRECIPITATION WILL END EARLY WITH TEMPERATURES DURING THE DAYLIGHT HOURS REMAINING MOSTLY BETWEEN ZERO AND 10 BELOW ZERO ACROSS THE CWA. A NORTHERN STREAM UPPER TROUGH SWINGS THROUGH MONDAY EVENING FOLLOWED BY A 1038MB SURFACE HIGH...WHICH PUSHES THROUGH SOUTHWEST NORTH DAKOTA AND INTO NORTH CENTRAL SOUTH DAKOTA BY 12Z TUESDAY. EXPECT OVERNIGHT LOWS BY TUESDAY MORNING RANGING BETWEEN 15 BELOW TO 25 BELOW ZERO. FOR TUESDAY AND TUESDAY NIGHT...THE SURFACE HIGH MOVES EAST WITH NORTHWEST UPPER FLOW. AFTER A FRIGID MORNING LOW...AFTERNOON HIGHS WILL ONLY RISE INTO THE LOWER SINGLE POSITIVE DIGITS...ZERO TO 5 ABOVE. DRY TUESDAY INTO TUESDAY NIGHT. LOWS WEDNESDAY MORNING STILL COLD RANGING BETWEEN ZERO AND 15 BELOW. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... AFTER A BITTERLY COLD SHORT TERM THE 12 UTC MODELS ALL SHOW SIGNS OF MODERATING TEMPERATURES DURING THE LONG TERM PERIOD. THIS IS EXPECTED TO OCCUR AS THE POLAR VORTEX OVER SOUTHERN CANADA SHIFTS SOUTHEASTWARD ACROSS THE NORTHEASTERN CONUS. SIGNS OF A NEGATIVE NAO...WITH A BLOCKING RIDGE ACROSS GREENLAND SHOULD KEEP MUCH OF THE NORTHEASTERN CONUS COLD THROUGH THE PERIOD. HOWEVER...NORTH DAKOTA WILL RESIDE IN BETWEEN THE COLD TO THE EAST AND RELATIVELY WARMER AIR TO THE WEST. RISING 500MB HEIGHTS ASSOCIATED WITH A BUILDING BROAD RIDGE ACROSS THE WESTERN CONUS WILL SET THE STAGE FOR LOW LEVEL WESTERLIES ACROSS THE REGION. THIS WILL HELP TO SCOUR OUT MOST OF THE BITTERLY COLD AIR ACROSS THE REGION...AT LEAST FOR NOW. HOWEVER...THE MAIN CONCERN IS THE AMOUNT OF WARMING THAT WILL OCCUR. WITH US BEING NEAR THE SHORTEST DAY OF THE YEAR...IT WILL TAKE A GOOD WESTERLY DOWNSLOPING SURFACE WIND TO WARM THE AREA UP ABOVE FREEZING. IT APPEARS THIS WILL HAPPEN ACROSS THE SOUTHWEST. THEREFORE THIS AREA WILL LIKELY BENEFIT FROM SOME ABOVE FREEZING TEMPERATURES. UNFORTUNATELY...AREAS FARTHER EAST AND NORTH MAY REMAIN IN THE 20S AND TRAPPED UNDER AN INVERSION. THEREFORE...THE WARMUP MAY JUST PUT US BACK NEAR OUR SEASONAL AVERAGE. THE NEXT CONCERN IS THE CHANCES FOR PRECIPITATION DURING THE PERIOD. SEVERAL MID LEVEL DISTURBANCES...EMANATING FROM THE EASTERN PACIFIC...WILL TOP THE WESTERN CONUS RIDGE AND BRING AT LEAST SLIGHT CHANCES FOR PRECIPITATION TO PORTIONS OF THE AREA. TIMING OF THESE SMALLER SCALE DISTURBANCES IS ALWAYS A CHALLENGE. HOWEVER...IT APPEARS THE BEST CHANCES WILL BE ON WEDNESDAY ACROSS THE NORTH AND EAST AND AGAIN ON THURSDAY NIGHT. THEREFORE I HAVE FOCUSED A SLIGHT CHANCE OF SNOW DURING THESE TWO PERIODS. PRECIP TYPE COULD BE IN QUESTION AS ABOVE FREEZING MID LEVEL TEMPERATURES COULD LEAD TO A WINTER MIX. LATER FORECAST SHIFTS WILL HAVE TO KEEP AN EYE ON THIS. && .AVIATION... THE MAIN AVIATION HAZARDS THIS PERIOD WILL BE LOW CIGS AND LOW VISIBILITIES IN SNOW. STRONG COLD AIR ADVECTION IN THE WAKE OF A COLD FRONTAL PASSAGE THIS MORNING...IS CAUSING LOW MVFR AND IFR CIGS TO DEVELOP ACROSS THE STATE. A SERIES OF MID LEVEL DISTURBANCES ARE ALSO PRODUCING AREAS OF LIGHT SNOW...WHICH IS REDUCING VISIBILITIES AS LOW AS A MILE AT TIMES. THIS TREND IS EXPECTED TO CONTINUE THROUGH SUNDAY...WITH THE CHANCES FOR SNOW SHIFTING SOUTH ACROSS SOUTHERN NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 PM CST /5 PM MST/ SUNDAY FOR NDZ001>005-009>013-017>023-025- 031>037. WIND CHILL ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ SUNDAY FOR NDZ040>048-050-051. && KS/KJB
Hazardous weather outlook, Dec 12, 4:01 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 401 PM CST SAT DEC 12 2009 NDZ001>005-009>013-017>023-025-031>037-131000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN- 401 PM CST SAT DEC 12 2009 /301 PM MST SAT DEC 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ARCTIC HIGH PRESSURE WILL APPROACH THE STATE TONIGHT AND ON SUNDAY. THE COMBINATION OF SUBZERO TEMPERATURES AND NORTH WINDS OF 10 TO 20 MPH WILL CAUSE EXTREMELY DANGEROUS WIND CHILLS. THEREFORE...A WIND CHILL ADVISORY HAS BEEN ISSUED FOR WIND CHILLS OF 25 TO 40 BELOW. WIND CHILLS IN EXCESS OF 40 BELOW ARE ALSO POSSIBLE LATE TONIGHT ACROSS NORTHERN NORTH DAKOTA. IF THIS APPEARS TO BE IMMINENT...THIS AREA WILL BE UPGRADED TO A WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WIND CHILL ADVISORY WILL CONTINUE THROUGH THE DAY ON SUNDAY. THE ARCTIC AIR WILL REMAIN OVER THE REGION THROUGH TUESDAY AND ADDITIONAL WIND CHILL ADVISORIES MAY BE ISSUED. IN ADDITION TO THE DANGEROUS COLD...THERE IS THE THREAT FOR SOME ACCUMULATING SNOW ON SUNDAY AND SUNDAY NIGHT AS AN UPPER LEVEL DISTURBANCE AFFECTS THE AREA. THE BEST CHANCE FOR ACCUMULATIONS WILL BE ACROSS SOUTHERN NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ040>048-050-051-131000- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 401 PM CST SAT DEC 12 2009 /301 PM MST SAT DEC 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND CHILL ADVISORY HAS BEEN ISSUED FOR LATE TONIGHT FOR WIND CHILLS 25 TO 35 BELOW. ARCTIC HIGH PRESSURE WILL APPROACH THE STATE TONIGHT AND ON SUNDAY. THE COMBINATION OF SUBZERO TEMPERATURES AND NORTH WINDS WILL CAUSE BITTERLY COLD WIND CHILLS SUNDAY. THE ARCTIC AIR WILL REMAIN OVER THE REGION THROUGH TUESDAY AND ADDITIONAL WIND CHILL ADVISORIES MAY BE ISSUED. IN ADDITION TO THE DANGEROUS COLD...THERE IS THE THREAT FOR SOME ACCUMULATING SNOW ON SUNDAY AND SUNDAY NIGHT AS AN UPPER LEVEL DISTURBANCE AFFECTS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KJB
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 8:52 PM CST | Wind Chill Warning | BIS | Bottineau, Burke, Divide, McHenry, Mountrail, Pierce and 3 more | 15 hr |
| Dec 13, 3:49 PM CST | Wind Chill Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dickey, Dunn and 17 more | 20 hr |
Nearby
Wind Chill Advisories in North Dakota, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.